MAUDE Adverse Event Report: MEDOS INTERNATIONAL SàRL CH VIPER SYSTEM FENESTRATED CORTICAL FIX POLYAXIAL SCREW 5.5 X 7 X 55MM; ORTHOSIS, SPINAL PEDICLE FIXATION

MEDOS INTERNATIONAL SàRL CH VIPER SYSTEM FENESTRATED CORTICAL FIX POLYAXIAL SCREW 5.5 X 7 X 55MM; ORTHOSIS, SPINAL PEDICLE FIXATION
Model Number 186727755
Medical Device Problem Codes Break (1069); Device Slipped (1584)
Health Effect - Clinical Code Nonunion/Delayed-union Bone Fracture (2369)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional device product code: pml.Reporter is a synthes employee.The device has been received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
Device report from synthes reports an event in (b)(6) as follows: it was reported that on an unknown date that the patient experienced post-op screw loosening.On (b)(6) 2020 the patient underwent revision spondylodesis l5s1 surgery for pseudarthrosis and screw loosening s1.When unscrewing the screw, it was noticed that the anterior part of the screw had broken off.No fragments were generated.There was no surgical delay.The procedure was completed successfully.There was no reported consequence to the patient; however, part of the implant remains in the patient.Concomitant devices reported: rods (part number unknown, lot unknown, quantity unknown), setscrews (part number unknown, lot unknown, quantity unknown).This report involves one (1) viper system fenestrated cortical fix polyaxial screw 5.5 x 7 x 55mm.This is report 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.H3, h4, h6: the dhr of product code 186727755, lot 228738, was reviewed and no non-conformances were observed during the manufacturing process.The product was released on january 8, 2019.Qty.(b)(4).The dhr was electronically reviewed.Visual inspection: visual inspection performed at customer quality (cq) showed the implant broken at the distal tip.No other issues were identified.A device failure was identified.Functional test: the screw head was able to move freely with minimal resistance and nothing appeared to be loose and therefore the complaint condition of loose could not be confirmed.Dimensional inspection: distal tip ø: 6.85 +/- 0.1 mm.Measured dimensions: ø (near broken spot): conforming.Device used: om141p.Document/specification review: the following drawings were reviewed: viper cortical fix fenestrated screw assembly.Viper cortical fix fenestrated screw shank.Based on the review of the above drawings, no design issues contributing to relevant complaint condition were identified.Conclusion: no definitive root cause was able to be determined as the circumstances surrounding the complaint are unknown.During the investigation no unidentified product design/manufacturing issues or discrepancies were observed that may have contributed to the complaint condition.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post market safety surveillance activities.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
The broken tip of the screw remains in the patient.

Brand Name
VIPER SYSTEM FENESTRATED CORTICAL FIX POLYAXIAL SCREW 5.5 X 7 X 55MM
Common Device Name
ORTHOSIS, SPINAL PEDICLE FIXATION
Manufacturer (Section D)
MEDOS INTERNATIONAL SàRL CH
chemin-blanc 38
le locle 02400
SZ  02400
MDR Report Key11028275
Report Number1526439-2020-02415
Device Sequence Number10929786
Product Code MNI
UDI-Device Identifier10705034282695
UDI-Public(01)10705034282695
Combination Product (Y/N)N
Initial Reporter CountrySZ
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 11/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number186727755
Device Catalogue Number186727755
Device Lot Number228738
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2020
Initial Date Received by Manufacturer 11/20/2020
Supplement Date Received by Manufacturer12/22/2020
Initial Report FDA Received Date12/17/2020
Supplement Report FDA Received Date01/15/2021
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNKNOWN LOCKING/SET SCREWS; UNKNOWN RODS; UNKNOWN LOCKING/SET SCREWS; UNKNOWN RODS
Outcome Attributed to Adverse Event Required Intervention;
Patient Age50 YR